Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 85, NWS Norman, OK

May 28, 2015Wichita County, Texas

NWS Norman, OK issued this flash flood warning at May 28, 2015, 7:54 PM CDT for Wichita County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2015, 7:54 PM CDT (00:54 UTC)
Expired
May 28, 2015, 11:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 53 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:15 PM CDTFLASH FLOODWichita Falls, TXPHOTO OF CAR HALFWAY SUBMERGED IN WATER ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGUS54 KOUN 290054
FFWOUN
TXC485-290400-
/O.NEW.KOUN.FF.W.0085.150529T0054Z-150529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WICHITA COUNTY IN NORTHERN TEXAS...

* UNTIL 1100 PM CDT

* AT 752 PM CDT...DOPPLER RADAR INDICATED PERSISTENT MODERATE RAIN 
  FROM BURKBURNETT TO WICHITA FALLS. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WICHITA FALLS...BURKBURNETT...IOWA PARK...SHEPPARD AFB...PLEASANT
  VALLEY AND CASHION.

ADDITIONAL RAINFALL AMOUNT OF ONE INCH IS POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3412 9872 3415 9862 3407 9851 3407 9849
      3406 9849 3407 9847 3406 9843 3384 9842
      3384 9868

$$

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:43 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 28, 6:43 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT THU MAY 28 2015

.UPDATE...
QUICK UPDATE TO PRECIP/WX OVERNIGHT...

&&

.DISCUSSION...
LINE OF CONVECTION CONTINUES TO MOVE AT A DECENT CLIP ACROSS WRN N
TX... WITH MULTIPLE REPORTS OF WIND GUSTS 45 TO 60 MPH ALONG THE
PRECEDING GUST FRONT. NORTH OF THE LINE... IN SW OK... STORMS
REMAIN MARGINALLY SEVERE... SLOWLY LIFTING NWRD... WITH SEVERAL
OUTFLOW BOUNDARIES BEING LAID OUT. TRENDS SUGGEST THE LARGER LINE
IS SLOWLY STARTING TO WEAKEN... BUT WILL LIKELY REMAIN SEVERE TO
MARGINALLY SEVERE FOR THE NEXT HOUR OR TWO AS INSTABILITY LESSENS
WITH THE LOSS OF DAY TIME HEATING. THE BIG CHALLENGE AT THE MOMENT
WILL BE THE IMPACTS OF THE LLJ LATER THIS EVENING. AS IT RAMPS
UP... AS IS ANTICIPATED... STORM DEVELOPMENT WILL LIKELY INTENSIFY
AND LIFT E/NE ACROSS SRN OK... POSSIBLY AS FAR NORTH AS CENTRAL
OK. DEPENDING ON THE FLAVOR OF WRF YOU CHOOSE... CONSIDERING 00Z
RUNS ARE NOT IN YET... AND WITH SOME SUPPORT FROM THE HRRR... IT
LOOKS LIKE AN MCV WILL DEVELOP SOMEWHERE NEAR THE RED RIVER AND
LIFT E/NE INTO CENTRAL OR SOUTH CENTRAL OK. COMPARED TO LAST
NIGHT... CURRENT IR SAT SHOWS A DECENT MCS ONCE AGAIN... BUT
POSITIONED MORE TO THE E/SE TONIGHT... OVER WRN N TX AND EXTENDING
BACK THROUGH THE BIG COUNTRY INTO THE PERMIAN BASIN.

JTK

&&

.PREV DISCUSSION... /ISSUED 609 PM CDT THU MAY 28 2015/

AVIATION...29/00Z TAF ISSUANCE...
ANOTHER ACTIVE AVIATION PERIOD... SEVERE CONVECTION WILL IMPACT
KSPS AT THE START OF THE PERIOD... WITH GUSTY WINDS 40 TO 60 MPH
POSSIBLE AND FREQUENT LIGHTNING. STORMS WILL MOVE THROUGH
RELATIVELY QUICKLY... WITH -RA/VCSH BY 01 TO 02Z. TSRA WILL ALSO
SLOWLY LIFT NORTH IMPACTING KLAW THROUGH THE FIRST FEW HOURS OF
THE PERIOD. FOR THE REMAINDER OF THE NIGHT... EXPECT STORMS TO
EVOLVE WITH THE INCREASE IN THE LOW LEVEL JET... SIMILAR TO LAST
NIGHT... STILL HAVE LOW CONFIDENCE IN COVERAGE AND TIMING... BUT
ENOUGH TO WARRANT TEMPOS FROM CENTRAL OK THROUGH SWRN OK THROUGH
FRIDAY MORNING. STAY AWARE FOR AMENDMENTS OVERNIGHT AND THROUGH
THE MORNING HOURS.

JTK

PREV DISCUSSION... /ISSUED 330 PM CDT THU MAY 28 2015/

DISCUSSION...
OUR ATTENTION REMAINS SQUARELY FOCUSED ON HEAVY RAIN/FLOODING AND
SEVERE WEATHER POTENTIAL TODAY THROUGH SATURDAY NIGHT.

SEVERE STORMS HAVE DEVELOPED EARLY THIS AFTERNOON WITHIN A VERY
MOIST AND UNSTABLE ENVIRONMENT. AS A BROAD UPPER LEVEL STORM
SYSTEM MEANDERS ACROSS THE SOUTHERN PLAINS...EXPECT STORMS TO
BECOME MORE NUMEROUS THROUGH THE EVENING HOURS. STORMS HAVE
REMAINED SOMEWHAT DISCRETE SO FAR...BUT WITH COLD POOL MERGERS...A
LARGE EAST OR SOUTHEASTWARD MOVING COMPLEX IS LIKELY. A COUPLE OF
TORNADOES MAY ACCOMPANY THE INITIAL STORMS...BUT THE THREAT WILL
TRANSITION MORE TO A LARGE HAIL/DAMAGING WIND/FLOODING THREAT THIS
EVENING AND TONIGHT. THE COMPLEX SHOULD MOVE EASTWARD...BRINGING
WIDESPREAD MODERATE TO HEAVY RAINFALL TO MUCH OF CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

SHOWERS AND A FEW STORMS MAY LINGER INTO THE FIRST PART OF
TOMORROW. ANOTHER COMPLEX OF STORMS MAY THEN FORM LATE TOMORROW
AFTERNOON AND EVENING...AND MOVE FROM WEST CENTRAL AND
SOUTHWESTERN OKLAHOMA...INTO WESTERN NORTH TEXAS AND SOUTH CENTRAL
OKLAHOMA...BRINGING ANOTHER BATCH OF HEAVY RAINFALL TO AREAS THE
RECEIVE HEAVY RAIN TODAY. SOME SEVERE POTENTIAL WILL ALSO LIKELY
ACCOMPANY STORMS TOMORROW...BUT THE PRIMARY CONCERN WILL BE HEAVY
RAIN AND FLOODING.

A FRONT WILL MOVE ACROSS OKLAHOMA AND INTO NORTHERN AND CENTRAL
TEXAS OVERNIGHT TOMORROW NIGHT INTO THE DAY ON SATURDAY.
WIDESPREAD STORMS WILL REMAIN POSSIBLE DURING THIS TIME. STORMS
ALONG AND SOUTH OF THE BOUNDARY WILL HAVE SOME SEVERE
POTENTIAL...WHILE MODERATE TO HEAVY RAINFALL MAY EXIST
ALONG/BEHIND THE BOUNDARY. AGAIN...PERSISTENT HEAVY RAINFALL OVER
THE SAME AREAS WILL RESULT IN A NOTED FLASH FLOODING THREAT...AND
INCREASED THREAT OF WORSENING RIVER FLOODING.

WITH THE CONTINUED RISK OF HEAVY RAINS AND FLOODING...WILL GO
AHEAD AND KEEP THE FLASH FLOOD WATCH INTACT THROUGH 12Z SUNDAY.
THOUGH PORTIONS OF NORTHWESTERN OKLAHOMA MAY NOT SEE QUITE AS MUCH
RAIN AS OTHER AREAS...HEAVY RAIN IN A SHORT DURATION MAY STILL
POSE A THREAT OF FLASH FLOODING IN LOCALIZED AREAS.

ONCE THE FRONT CLEARS THE AREA SATURDAY AFTERNOON OR SUNDAY
NIGHT...A COOLER DRIER AIRMASS WILL FILL INTO OKLAHOMA AND NORTH
TEXAS. WEAK MID LEVEL RIDGING LOOKS TO BUILD INTO THE SOUTHERN
PLAINS EARLY NEXT WEEK...WHICH SHOULD CUT OFF RAIN CHANCES FOR AT
LEAST A FEW DAYS.

AUSTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  62  73 /  70  60  70  40
HOBART OK         63  80  60  74 /  60  40  70  40
WICHITA FALLS TX  65  83  64  77 / 100  40  70  50
GAGE OK           61  80  56  72 /  50  40  50  20
PONCA CITY OK     66  81  61  73 /  70  50  60  20
DURANT OK         67  81  65  77 /  90  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ004>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>090.

&&
Hazardous weather outlook, May 28, 5:27 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT THU MAY 28 2015

OKZ004>048-050>052-TXZ083>090-292230-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
527 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
NORTH TEXAS THIS EVENING. A SLIGHT RISK IS NORTH AND EAST OF THE
ENHANCED RISK AREA.

LOCATION...
THE ENHANCED RISK IS ACROSS ALL OF WESTERN NORTH TEXAS. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM PONCA
CITY TO SEMINOLE TO DURANT.

TIMING...
THROUGH MIDNIGHT...

IMPACTS...
LARGE HAIL UP TO TENNIS BALLS...
DAMAGING WINDS UP TO 70 MPH...
LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING...

THERE IS ALSO A LOW POTENTIAL FOR TORNADOES ACROSS SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA
THIS EVENING. THESE STORMS CONTINUE TO SHOW SIGNS THEY MAY
EVENTUALLY DEVELOP INTO ONE OR MORE STORM COMPLEXES THAT MOVE
ACROSS THE AREA.

INSTABILITY IS SUFFICIENT FOR SEVERE STORMS TO DEVELOP PRODUCING
LARGE HAIL AND DAMAGING WINDS. SEVERAL OUTFLOW BOUNDARIES ARE
DRAPED ACROSS THE AREA. ANY STORMS NEAR THESE BOUNDARIES COULD
ALSO HAVE THE POTENTIAL OF PRODUCING A FEW TORNADOES IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

THE SEVERE POTENTIAL IS EXPECTED TO DECREASE AFTER MIDNIGHT.

LOCALLY HEAVY RAINFALL THROUGH TONIGHT MAY EXACERBATE FLASH FLOOD
AND FLOOD CONCERNS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE READY FOR SEVERE WEATHER OPERATIONS
THROUGH THE EVENING.

.FLOODING...
NUMEROUS STREAMS... CREEKS... AND RIVERS REMAIN IN FLOOD ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. A FLASH FLOOD WATCH
REMAINS IN EFFECT TODAY FOR ALL OF OKLAHOMA AND NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.FLOODING...
NUMEROUS STREAMS...CREEKS...AND RIVERS WILL REMAIN IN FLOOD
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE
WEEKEND.

.THUNDERSTORMS...
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL
OCCUR FRIDAY INTO SATURDAY. STORM CHANCES WILL DECREASE
SIGNIFICANTLY SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Local storm report, May 28, 6:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             11 W MARLOW             34.65N 98.15W
05/28/2015  E1.50 INCH       COMANCHE           OK   PUBLIC

&&

MDAY
Local storm report, May 28, 6:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GRANDFIELD              34.23N 98.69W
05/28/2015                   TILLMAN            OK   TRAINED SPOTTER

            SPOTTER REPORTS SHINGLE DAMAGE AND SEVERAL TREES DOWN.

&&

JTK
Local storm report, May 28, 6:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      CROWELL                 33.98N 99.72W
05/28/2015                   FOARD              TX   LAW ENFORCEMENT

            HIGHWAY 6 AND SEVERAL FARM ROADS CLOSED DUE TO FLOODING.
            ABOUT A FOOT OF WATER OVER ROADS.

&&

MDAY
Local storm report, May 28, 7:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLOOD            1 N VERDEN              35.10N 98.09W
05/28/2015                   GRADY              OK   EMERGENCY MNGR

            WATER RESCUE.

&&

MDAY
Local storm report, May 28, 7:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      LAWTON                  34.60N 98.42W
05/28/2015                   COMANCHE           OK   PUBLIC

            NUMEROUS WATER RESCUES. SOME ROADWAYS HAVE 3-4 FEET OF
            WATER OVER THEM.

&&

MDAY
Local storm report, May 28, 7:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     WAURIKA                 34.17N 98.00W
05/28/2015                   JEFFERSON          OK   AMATEUR RADIO

            DAMAGE TO ROOF AT TRUCK STOP AT HIGHWAYS 70 AND 81. WINDS
            ESTIMATED 60-70 MPH.

&&

MDAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:03 PM CDTSevere Thunderstorm WarningOUNClay42 min
May 28, 7:19 PM CDTAreal Flood AdvisoryOUNClay3 hr
May 28, 7:34 PM CDTFlash Flood WarningOUNClay4 hr
May 28, 7:43 PM CDTSevere Thunderstorm WarningOUNClay47 min
May 28, 8:09 PM CDTFlash Flood WarningOUNArcher3 hr
May 28, 8:25 PM CDTRiver Flood WarningOUNClay, Wichita7 days

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.